Tendon rupture and statin therapy: Is there a link? Comment on the article by Marie et al

Authors


Tendon Rupture and Statin Therapy: Is there a Link? Comment on the Article by Marie et al

To the Editors:

We were delighted to read the issue raised by Marie et al in a recent article in Arthritis Care & Research (1). As the authors have rightfully pointed out, the effects of statins on the musculoskeletal system have long been limited to the effects on the muscle. In the last 6 months in our internal medicine practice, we have encountered 3 patients with spontaneous biceps tendon rupture within 1 year of starting statin therapy or changing the dose or type of statin. One patient had bilateral tendon rupture because the statin was not discontinued after the first rupture. Another patient started developing tendinitis on the contralateral biceps tendon after rupture on one side, which resolved after discontinuing statin therapy.

We would like to point out to the authors that Pfizer has mentioned postintroduction reports of tendon rupture as a part of the physician prescribing information (2). The incidence of statin-related tendon complaints is not an issue in France alone. As of 2006, the Food and Drug Administration (FDA) adverse drug effects reporting database had 247 cases of statin-related tendon rupture (3). We believe that many more cases are going unreported because this potential relationship is not commonly known.

Regarding the physiologic basis behind this side effect, we find the hypothesis of 3-hydroxy-3-hydroxy-3-methylglutaryl-coenzyme reductase A blockers acting as matrix metalloproteinase inhibitors quite attractive and requiring further consideration (4). Certain studies involving functional magnetic resonance imaging looking at these aspects are under consideration. However, we must remember that statins have proven to have morbidity and mortality benefit. It would require more than such a rare side effect to discourage their usage.

Coincidentally, we have just finished a case–control study looking at the use of statins in patients with tendon rupture, the results of which we hope to publish within the next few months and clarify some areas that are still unclear.

Abhimanyu Beri MD*, Saakshi Khattri MD†, * Michigan State University, East Lansing, MI, † Staten Island University Hospital, Staten Island, NY.

Ancillary